Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Los Angeles, CA

March 10, 2020San Luis Obispo County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 10, 2020, 4:56 PM PDT for San Luis Obispo County, California. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2020, 4:56 PM PDT (23:56 UTC)
Expired
Mar 10, 2020, 6:45 PM PDT
In force
109 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County San Luis Obispo County, CA

The radar

The Vandenberg AFB radar (KVBX), 42 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2020-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2020-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WGUS56 KLOX 102356
FFWLOX
CAC079-110145-
/O.NEW.KLOX.FF.W.0001.200310T2356Z-200311T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
456 PM PDT Tue Mar 10 2020

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  South central San Luis Obispo County in southwestern California...

* Until 645 PM PDT.

* At 452 PM PDT, Doppler radar indicated a line of strong and nearly
  stationary thunderstorms producing very heavy rain across the warned area.
  Rainfall rates up to 1.1 inches per hour have been observed in the past
  30 minutes at Oceano and Pismo Beach. Flash flooding will likely 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and gauge indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that could experience flooding include...
  San Luis Obispo...Pismo Beach...Arroyo Grande...Nipomo...
  Grover Beach...Oceano...Avila Beach...Shell Beach...Baywood-Los Osos...
  and Highways 1 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3532 12088 3533 12053 3500 12045 3499 12046
      3499 12050 3498 12054 3499 12064 3510 12064
      3514 12066 3517 12073 3517 12074 3515 12076
      3522 12088 3528 12090

FLASH FLOOD...RADAR INDICATED

$$

Gomberg/Stewart/Phillips
2 follow-up statements
693 
WGUS76 KLOX 110034
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
534 PM PDT Tue Mar 10 2020

CAC079-110145-
/O.CON.KLOX.FF.W.0001.000000T0000Z-200311T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Luis Obispo CA-
534 PM PDT Tue Mar 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
SOUTH CENTRAL SAN LUIS OBISPO COUNTY...

At 529 PM PDT, Doppler radar continued to indicate a line of strong
thunderstorms producing heavy rain near Highway 101 from San Luis Obispo
to Arroyo Grande. Flash flooding is ongoing or expected to begin shortly.
Automated rain gauges have indicated peak rainfall rates up to 1.73 inches
per hour at Oceano, and 1.80 inches at Pismo Beach

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and gauge indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that could experience flooding include...
San Luis Obispo, Pismo Beach, Arroyo Grande, Nipomo, Grover Beach,
Oceano, Avila Beach, Shell Beach, Baywood-Los Osos and Highway 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3532 12088 3533 12053 3500 12045 3499 12046
      3499 12050 3498 12054 3499 12064 3510 12064
      3514 12066 3517 12073 3517 12074 3515 12076
      3522 12088 3528 12090

FLASH FLOOD...RADAR INDICATED

$$

Gomberg/Stewart/Phillips
990 
WGUS76 KLOX 110144
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
644 PM PDT Tue Mar 10 2020

CAC079-110147-
/O.EXP.KLOX.FF.W.0001.000000T0000Z-200311T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Luis Obispo CA-
644 PM PDT Tue Mar 10 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN LUIS OBISPO COUNTY
WILL EXPIRE AT 645 PM PDT...

The heavy rain has temporarily ended. Flooding is no longer an imminent
threat, however more showers and isolated thunderstorms are likely 
tonight across San Luis Obispo County.  Please continue to heed
any remaining road closures.

California Highway Patrol had reports of roadway flooding
across the area from San Luis Obispo, Pismo Beach, Arroyo Grande, 
and Oceano from 4:45pm to 6:00pm. 

LAT...LON 3532 12088 3533 12053 3500 12045 3499 12046
      3499 12050 3498 12054 3499 12064 3510 12064
      3514 12066 3517 12073 3517 12074 3515 12076
      3522 12088 3528 12090

$$

Phillips/Gomberg/Stewart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:56 PM PDT, 0 minutes earlier.

Area forecast discussion, Mar 10, 4:56 PM PDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
456 PM PDT Tue Mar 10 2020

.SYNOPSIS...10/453 PM.

A low pressure system will bring showers and a chance of
thunderstorms to the area tonight into Wednesday, tapering off
by Wednesday afternoon. A slight chance of thunderstorms will
continue across the four-county area this evening, then focusing
on areas from Ventura County northward through Wednesday
afternoon. Lingering showers will affect Ventura and Los Angeles
Counties Thursday and Friday. Another storm system may bring
showers to the area Sunday into early next week.

&&

.SHORT TERM (TDY-FRI)...10/205 PM.

Storm got off to a slow start but activity has been increasing
across SB and SLO Counties and including the coastal waters. This
is closest to the upper low and in the area of max instability.
Elsewhere showers are pretty scattered and so far and mostly just
light to moderate in intensity. Individual cells are moving at a
pretty good clip, 30-40kt from the south so that is one limiting
factor in terms of how much water will fall at any one location
but we could still see hourly rates between .5-1" with
thunderstorms. While the best action has mostly been west of
Ventura County, models do show increasing instability farther east
through the remainder of the afternoon and evening so
thunderstorms are still possible in those areas as well. Isolated
minor flooding is possible with these stronger storms but not
enough for a flash flood watch.

The models have struggled with the movement of the cutoff low but
now agree that it will move slowly northeast from its current
position and be just off the Central Coast later tonight into
early Wednesday. The NAM is showing -2 to -4 LI's in that area so
will continue the threat of thunderstorms across the western
portion of the forecast area through Wednesday, with the best
chances tonight over the coastal waters but then expanding to
include interior SLO/SB Counties Wednesday.

Pops remain quite high tonight and most areas should see at least
some precipitation but the showery nature of this system now means
it's possible some areas will get very little while others get
much more. Snow levels have risen to over 8000' and while it
probably will lower slightly overnight into Wednesday the impacts
will be confined to the very high elevations and most of the major
roads through our local mountains will be experiencing liquid
precip rather than frozen. That said, the possibility of
thunderstorms and heavy rain are likely to create road hazards in
the mountains including rock slides and minor flooding.

Rain chances expected to decrease through the day Wednesday and
expect most areas will see a mix of sun and clouds with scattered
showers, more so in the morning than afternoon.

Models show the upper low moving south Wednesday night into early
Thursday which should minimize precip chances. However, as the low
then starts moving east again Thursday afternoon and night the
northeast flow will develop and bring some wrap around moisture
back into LA/Ventura Counties. Most of this moisture will stay to
our east according to the last few model runs but there is at
least a chance of precip across LA/Ventura Counties beginning mid
day Thursday and continuing into Thursday night. In addition,
models are also showing decent instability, especially in LA
County so if this is still looking favorable in future model runs
a slight chance of thunderstorms may need to be added there.

Friday is expected to generally be a quiet weather day but cooler.
Models have been consistent showing a rapidly deepening marine
layer Friday due to a trough approaching from the north and a
strong onshore trend in gradients. It's possible we could see some
light upslope precip in eastern LA County Friday and increasing
low clouds elsewhere with slow if any clearing.

.LONG TERM (SAT-TUE)...10/201 PM.

An upper low over the Pac NW will continue to drop very slowly
south along the coast over the weekend into early next week. The
deepening marine layer from Friday will still likely be in place
Saturday with a continued slight chance of some light precip,
mainly near the foothills and mountains where the southwest flow
will help generate some orographic lift. Interesting that
virtually all the ensemble members from the GFS and ECMWF are
showing light measurable rain south of Pt Conception Saturday but
this could be due to the poor horizontal resolution and most of
that could be over the higher terrain. Either way, pops might need
an upward adjustment for Saturday but it would be for just light
precip, mostly under a tenth of an inch.

Rain chances expected to increase Sunday and Sunday night as the
upper low continues its trek south through California. The ECMWF
is much slower with it which is throwing off the timing of our
next rain event but rain chances will continue through Tuesday as
a second upper low drops into the area. Neither of these upper
lows have much over-water trajectory but enough to generate
widespread precip at some point in this period. It's just a
matter of timing now so pops for now are sort of mid range until
models come into better consensus, which may not happen until
later in the week. This will be a much colder system with much
lower snow levels, but given the path they are taking there won't
be nearly as much available moisture to work with as the current
system.

&&

.AVIATION...10/2348Z.

At 2300Z at KLAX, there was no marine layer nor an inversion.

Low confidence in all TAFs. Cigs will vary during showers but
will mostly be in the MVFR range. IFR to LIFR conds are possible
during heavier showers/TSTMs. There is a 40 percent chc of TSTMs
at all SBA/SLO County sites through 12Z, and a 30% chance from
12Z-22Z. These TSTMs have the potential to be fairly strong. For
LA County sites, there is a 30% chance of TSTMS through 06Z. After
that time, the TSTM risk is low, but non-zero. Gusty erratic winds
are expected near any thunderstorm along with heavy downpours.

KLAX...Low confidence in the 00z TAF. Cigs will vary frequently
during showers but will mostly range from 015 to 035. Heavier
showers will produce brief IFR conds. Good confidence that there
will be 10 to 15 kt of east wind component through 04Z Wed, and
east wind component up to 08 kt possible through 20Z. Timing may
vary by +/- 2 hrs from TAF times.

KBUR...Low confidence in the 00z TAF. Cigs will vary frequently
during rain but will mostly range from 015 to 035. Heavier
showers will produce brief IFR conds. Highest TSTM risk will be
through 04Z this evening.

&&

.MARINE...10/155 PM.

For the Outer Waters, low confidence in current forecast. Going to
let go of the Gale Warning for zones 673 and 676. Will continue
with a SCA for all zones into this evening. The winds will
decrease dramatically around 7 pm.

For the Inner Waters north of Point Sal, low confidence in
current forecast. Issued a SCA for east winds, mainly due to
stronger winds expected this afternoon. The winds will decrease
dramatically after about 7 pm this evening or so.

For the Inner Waters south of Point Conception, SCA will be in
effect for zones 650/655 due to E-SE winds through this evening.
Beyond today, winds and seas are expected to remain below SCA
levels through Saturday.

With the gusty southeast winds today, steep short- period seas
will be likely. Additionally, thunderstorms have broken out today
and will continue tonight with the potential for heavy rain,
gusty winds, dangerous lightning and waterspouts.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 645-650-655-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

There is the potential for snow that may impact the major mountain
passes from Sunday into early next week.

&&

PUBLIC...MW
AVIATION...Smith
MARINE...Sweet
SYNOPSIS...Smith

weather.gov/losangeles

In the hours before

Special weather statement, Mar 10, 2:14 PM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service OXNARD CA
214 PM PDT Tue Mar 10 2020

CAZ034-037-051-102215-
San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
San Luis Obispo County Mountains CA-
214 PM PDT Tue Mar 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN LUIS OBISPO COUNTY
UNTIL 315 PM PDT...

At 210 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from Morro Bay through Santa Margarita and eastward
into rural areas of the county. This line was moving rapidly to the
north at around 30 mph, impacting Atascadero and Templeton between
220 and 230 pm.

Dime size hail, wind gusts up to 50 mph, dangerous cloud to ground
lightning, and very heavy downpours will be possible with this storm.

Locations impacted include...
Paso Robles...Morro Bay...Atascadero...Black Mountain...
Santa Margarita...Templeton...Shandon...Cayucos...
and Baywood-Los Osos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3567 12020 3518 12025 3534 12081 3534 12084
      3536 12085 3533 12086 3537 12086 3537 12087
      3539 12087 3543 12088 3545 12091 3545 12095
      3546 12098 3569 12099
TIME...MOT...LOC 2110Z 005DEG 11KT 3514 12040

Gomberg/Phillips
Special weather statement, Mar 10, 3:56 PM PDT, 1 hour before
Special Weather Statement
National Weather Service OXNARD CA
356 PM PDT Tue Mar 10 2020

CAZ034>037-039-051-052-110015-
Santa Ynez Valley CA-San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
San Luis Obispo County Mountains CA-
Santa Barbara County South Coast CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
356 PM PDT Tue Mar 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA BARBARA AND
WESTERN SAN LUIS OBISPO COUNTIES UNTIL 515 PM PDT...

At 349 PM PDT, Doppler radar was tracking lines of strong
thunderstorms across western San Luis Obispo and western
Santa Barbara counties. The storms were generally moving
to the north and northeast at 15 to 20 mph.

Dime size hail, wind gusts up to 50 mph, dangerous cloud to ground
lightning, and very heavy downpours will be possible with this storm.

Locations potentially impacted include...
Santa Maria...San Luis Obispo...Lompoc...Morro Bay...Pismo Beach...
Atascadero...Arroyo Grande...Nipomo...Cambria...Vandenberg Air Force
Base...El Capitan State Beach...Orcutt...Los Alamos...Refugio State
Beach...Grover Beach...Guadalupe...Cayucos...and Baywood-Los Osos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 12063 3540 12043 3502 12015 3446 12001
      3444 12045 3453 12052 3458 12065 3470 12060
      3476 12064 3486 12061 3490 12067 3513 12064
      3521 12086 3526 12090 3536 12086 3543 12088
      3546 12100 3557 12111
TIME...MOT...LOC 2249Z 005DEG 49KT 3485 12041

Gomberg/Phillips

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:56 PM PDTSmall Craft AdvisoryLOX23 hr
Mar 10, 12:12 AM PDTWind AdvisoryLOX13 hr
Mar 10, 9:11 AM PDTGale WarningLOX5 hr
Mar 10, 1:16 PM PDTSpecial Marine WarningLOX59 min
Mar 10, 1:35 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 10, 2:14 PM PDTSpecial Weather StatementLOXSan Luis Obispo61 min
Mar 10, 3:28 PM PDTAreal Flood AdvisoryLOXVentura3 hr
Mar 10, 3:56 PM PDTSpecial Weather StatementLOXSan Luis Obispo, Santa Barbara79 min
Mar 10, 4:35 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.